Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 7, 2016, 3:35 AM CDT for Steele County, Waseca County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2016, 3:35 AM CDT (08:35 UTC)
- Expired
- Jul 7, 2016, 4:00 AM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
Counties Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 96 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
501
WWUS83 KMPX 070835
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 AM CDT THU JUL 7 2016
MNZ084-085-070900-
WASECA-STEELE-
335 AM CDT THU JUL 7 2016
...A STRONG THUNDERSTORM WILL AFFECT STEELE AND WASECA COUNTIES...
AT 334 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OWATONNA...
MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OWATONNA...WASECA...JANESVILLE...BLOOMING PRAIRIE...MEDFORD...
ELYSIAN...WALDORF...OTISCO...LEMOND...CLINTON FALLS...
MERTON AND MOLAND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 28 AND 49.
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 145 AND 181.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4391 9340 4392 9376 4420 9376 4419 9305
4385 9306
TIME...MOT...LOC 0834Z 248DEG 43KT 4406 9315
$$
DWEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 7, 12:03 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 7, 12:03 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1203 AM CDT THU JUL 7 2016 .SHORT TERM...(This evening through Thursday) Issued at 325 PM CDT Wed Jul 6 2016 Latest visible satellite imagery shows partly cloudy skies across the area, with some leftover debris mid/high clouds moving across the south and a bit of cu across the north. The short term looks to be fairly busy with two primary time frames of interest in terms of convection. The weak surface high currently moving over the area will keep things benign over most of the area through this evening. However, convection will develop upstream over the high Plains this evening, and move east tonight into Thursday morning. The guidance has slowed down a bit in the eastward progression of what should eventually be an MCS later this evening, with the NAM and GFS favoring things over the southern portion of the area into Iowa late tonight and Thursday morning, where better instability will reside east of the MCS. The available CAMs are similar in this respect, but still looks to be a need for at least chance PoPs farther north given the presence of some MUCAPE and weak forcing. Thursday is tough to pin down at this point, since we'll have some lingering clouds/convection early in the day, and will then need to see how things destabilize for convection along the inverted surface trough and ahead of the mid/upper level shortwave trough later in the day. Still looks like there will be moderate instability across much of the western and central portion of the area by mid to late afternoon, with deep layer shear of 40+ kt. Forecast low-level shear profiles do not look too significant at this point, so for now large hail and damaging winds look to be the primary concern. But, that could certainly change, and given the degree of instability and deep layer shear, we'll certainly need to keep an eye on things as we will likely have discrete supercells initially before we see clusters of storms and a more organized linear/MCS structure during the evening hours as things progress eastward. .LONG TERM...(Thursday night through Wednesday) Issued at 325 PM CDT Wed Jul 6 2016 The extended period can be characterized as a progressive flow pattern with unsettled weather continuing. Thursday night will see the bulk of the heavier rain and severe threat moving out of eastern Minnesota and western Wisconsin. The main storm system will move slowly across the Upper Midwest and into the Great Lakes region by Friday. This system is expected to deepen rapidly across Minnesota and northern Wisconsin by Friday morning leading to windy conditions on the back side of it Friday afternoon. Residual wrap around moisture will keep scattered showers and embedded thunderstorms around the Great Lakes, and as close as west central Wisconsin Friday. This abnormally strong system for early July will also lead to much cooler temperatures will highs only reaching near 70 around Ladysmith. Even in portions of central and east central Minnesota where cloudy skies may linger longer into Friday, may only reach the low to mid 70s. Further to the west, upper 70s and lower 80s will occur. Normal highs for early July are in the low to mid 80s. Once Friday's system moves east of the Great Lakes, and high pressure builds in, expect a dry period through Sunday night with temperatures slowly modifying. As stated before, the extended period will remain progressive with another strong storm system expected to affect the Northern Plains and Upper Midwest early next week. Temperatures and humidity values will once again rise to uncomfortable levels. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1203 AM CDT Thu Jul 7 2016 Not much changes needed to TAFs in terms of timing precip chances through tonight with activity coming out of SD. RWF looks to be the only field with much of a thunder threat, with MSP seeing more SHRA/iso TS as brunt of storms remain south of MSP. All other fields will likely just see shra. Confidence remains low on how convection will evolve Thu afternoon. Have continued tying TS mentions to when the inverted trough will be moving through a location. At this point only made minor timing changes to 00z TAFs, mainly moved things up an hour with the HRRR and 00z HopWRF showing storms refiring near the SD border by 18z. KMSP...Looks like a mainly shra event for MSP this morning, but will have some embedded TS. Confidence remains high on the timing of this precip, with it out of the MSP vicinity before we get into the heart of the morning push. Afternoon convection continues to have lower confidence on timing. Just a matter of how long does it take for the atmosphere to recover from the morning convection and based on timing of the surface trough and expected atmospheric recovery time needed, 22z to 00z still looks like a good window for when next round of storms may impact MSP. /OUTLOOK FOR KMSP/ Fri...Chc MVFR in mrng. Winds NW 15G25 KTS. Sat...VFR. Winds NE 5 KTS. Sun...VFR. Winds SE 5-10 KTS. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM... LONG TERM...JLT AVIATION...MPG
Hazardous weather outlook, Jul 6, 3:13 PM CDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 313 PM CDT WED JUL 6 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 072015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 313 PM CDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORM CHANCES RETURN LATE THIS EVENING ACROSS WEST AND SOUTH CENTRAL MINNESOTA... THEN SPREAD EAST ACROSS THE AREA OVERNIGHT. A FEW OF THESE STORMS COULD BE SEVERE... PRIMARILY OVER FAR SOUTHERN MINNESOTA. LOCALLY HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE AREA-WIDE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE THUNDERSTORMS ARE POSSIBLE FROM THURSDAY AFTERNOON THROUGH FRIDAY. SEVERE STORMS APPEAR POSSIBLE THURSDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE POSSIBLE AREA-WIDE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHERN MINNESOTA LATE TONIGHT AND AGAIN THURSDAY AFTERNOON AND EVENING. JLT
In the hours before
Special weather statement, Jul 7, 1:51 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
151 AM CDT THU JUL 7 2016
MNZ073>077-082>085-091>093-070745-
MARTIN-WATONWAN-BROWN-REDWOOD-NICOLLET-FREEBORN-RICE-WASECA-
FARIBAULT-BLUE EARTH-STEELE-LE SUEUR-
151 AM CDT THU JUL 7 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT STEELE...WATONWAN...
MARTIN...BROWN...BLUE EARTH...SOUTHEASTERN REDWOOD...NICOLLET...
SOUTHERN RICE...WASECA...FREEBORN...SOUTHERN LE SUEUR AND FARIBAULT
COUNTIES...
AT 151 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR HUNTLEY...OR
17 MILES EAST OF FAIRMONT...MOVING EAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MANKATO...OWATONNA...FARIBAULT...ALBERT LEA...NEW ULM...FAIRMONT...
NORTH MANKATO...ST. PETER...WASECA...ST. JAMES...
SLEEPY EYE AND BLUE EARTH.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 62.
INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 173.
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 70 AND 182.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 1 AND 70.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 63 AND 65.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4350 9485 4411 9486 4411 9505 4440 9514
4436 9304 4350 9305
TIME...MOT...LOC 0651Z 256DEG 43KT 4370 9412
DWESpecial weather statement, Jul 7, 3:35 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 AM CDT THU JUL 7 2016
MNZ084-085-070900-
WASECA-STEELE-
335 AM CDT THU JUL 7 2016
...A STRONG THUNDERSTORM WILL AFFECT STEELE AND WASECA COUNTIES...
AT 334 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OWATONNA...
MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OWATONNA...WASECA...JANESVILLE...BLOOMING PRAIRIE...MEDFORD...
ELYSIAN...WALDORF...OTISCO...LEMOND...CLINTON FALLS...
MERTON AND MOLAND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 28 AND 49.
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 145 AND 181.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4391 9340 4392 9376 4420 9376 4419 9305
4385 9306
TIME...MOT...LOC 0834Z 248DEG 43KT 4406 9315
DWEThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:51 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Faribault, Freeborn, Martin, Nicollet and 4 more | 54 min |
| Jul 7, 3:00 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 30 min |
| Jul 7, 3:47 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Faribault, Freeborn, Martin, Watonwan | 88 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.